Alert archive / North Carolina / Tornado Warnings in 2008

Tornado Warning 19, NWS Newport/Morehead City, NC

April 28, 2008Martin County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Apr 28, 2008, 3:21 PM EDT for Martin County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2008, 3:21 PM EDT (19:21 UTC)
Expired
Apr 28, 2008, 3:45 PM EDT
In force
24 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Martin County, NC

The radar

The Raleigh/Durham radar (KRAX), 111 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 3:16 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 281922
TORMHX
NCC117-281945-
/O.NEW.KMHX.TO.W.0019.080428T1921Z-080428T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
321 PM EDT MON APR 28 2008

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN MARTIN COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 345 PM EDT

* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  NORTHWEST OF PARMELE...OR ABOUT 8 MILES EAST OF TARBORO...MOVING
  NORTHEAST AT 34 MPH.

* THE TORNADO WILL BE NEAR...
  HASSELL BY 330 PM EDT...
  OAK CITY BY 335 PM EDT...
  HAMILTON BY 340 PM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR
EASTERN NORTH CAROLINA.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3580 7733 3582 7737 3592 7736 3598 7741
      3601 7741 3607 7733 3603 7727 3602 7722
      3599 7718 3593 7718
TIME...MOT...LOC 1921Z 225DEG 30KT 3588 7740

$$
1 follow-up statement
000 
WWUS52 KMHX 281926
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
326 PM EDT MON APR 28 2008

NCC117-281945-
/O.CON.KMHX.TO.W.0019.000000T0000Z-080428T1945Z/
MARTIN NC-
326 PM EDT MON APR 28 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
NORTHWESTERN MARTIN COUNTY...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS 
LOCATED 6 MILES WEST OF HASSELL...OR ABOUT 10 MILES EAST OF 
TARBORO...MOVING NORTHEAST AT 34 MPH.

THE TORNADO WILL BE NEAR...
  OAK CITY BY 335 PM EDT...
  HAMILTON BY 340 PM EDT...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR
EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3580 7733 3582 7737 3592 7736 3598 7741
      3601 7741 3607 7733 3603 7727 3602 7722
      3599 7718 3593 7718
TIME...MOT...LOC 1926Z 225DEG 30KT 3591 7736

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Apr 28, 11:08 AM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Apr 28, 11:08 AM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1108 AM EDT MON APR 28 2008

.SYNOPSIS...
A WARM FRONT HAD MOVED TO JUST NORTH OF THE REGION THIS MORNING. A
STRONG COLD FRONT WILL APPROACH FROM THE WEST THIS AFTERNOON WITH
A BAND OF SHOWERS AND SOME STRONG/SVR THUNDERSTORMS. THE FRONT
WILL PASS OFFSHORE TONIGHT WITH HIGH PRESSURE TO FOLLOW FOR THE
REMAINDER OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SCATTERED LIGHT TO MODERATE SHOWERS MOVING NNEWD ACROSS THE CWA
THIS MORNING. EXPECT ACTIVITY TO INCREASE THIS AFTERNOON WITH SFC
HEATING ALLOWING MORE NUMEROUS THUNDERSTORMS DEVELOPING. GREATEST
SEVERE TREAT WILL OCCUR AS A PRE FRONTAL TROUGH PUSHES ACROSS
THE REGION LATER THIS AFTERNOON AND EVENING. DECENT INSTABILITY
WITH A STRONG LOW LEVEL JET AROUND 40-50 KT WILL SUPPORT MULTICELL
LINES WITH POSSIBLE DAMAGING WINDS. WILL ALSO HAVE TO WATCH FOR
POSSIBLE TORNADOES IF ANY LINES DEVELOP BOWING SIGNATURES. HAVE
MADE A FEW ADJUSTMENTS TO POPS AND HAVE SENT AN UPDATED FORECAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
SHOWERS AND TSTMS WILL MOVE TO THE COAST BY LATE EVENING AND
SHOULD EXIT THE COAST BETWEEN 06Z AND 10Z TUESDAY MORNING AND WILL
TAPER BACK POPS ACCORDINGLY. WITH HIGH PRESSURE BUILDING OVER THE
REGION AND WITH GOOD CAA...TEMPS WILL STRUGGLE TO GET MUCH ABOVE
THE UPPER 60S ON TUESDAY...ABOUT 7 TO 9 DEGREES COOLER THAN TODAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE WILL DOMINATE THE AREA THROUGH FRIDAY WITH BELOW
NORMAL MINIMUM TEMPERATURES FOR MUCH OF THE WEEK. BY WEDNESDAY
MORNING...MINS WELL INLAND COULD DROP AS LOW AS THE LOWER 40S. MAX
TEMPS MODERATE TO NEAR 80 BY FRIDAY WITH MINS IN THE MIDDLE 50S.
NEXT CHANCE OF PRECIP COMES WITH STRONG FRONTAL SYSTEM SATURDAY
AFTERNOON INTO SATURDAY NIGHT.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
VFR MOST OF AREA THIS MORNING WITH ONLY ISOLD MVFR CIGS IN -SHRA.
EXPECTING CONVECTION IN THE MID-AFTERNOON HOURS ALONG AND AHEAD OF
FRONT...WITH MAINLY MVFR CIGS/VSBYS. ANY THUNDER WILL MOVE OFF THE
COAST EARLY THIS EVENING WITH ONLY LEFTOVER SHOWERS THROUGH ABOUT
06Z. ALL PRECIP WILL BE OVER AFTER THAT WITH VFR PREVAILING.

VFR CONDITIONS RETURN IN THE POST-FRONTAL CLEARING LATE TONIGHT INTO
EARLY TUESDAY...AND EXPECT WILL CONTINUE FOR MUCH OF THE MID TO LATE
WEEK PERIOD. THE EXCEPTION IS FOR THE POTENTIAL FOR WIDESPREAD FOG
AS HIGH PRES MOVES OVR THE AREA WED NIGHT/EARLY THU.

&&

.MARINE...
ONLY MINOR CHANGES WITH MID-MORNING UPDATE. S-SW WINDS HAVE
INCREASED TO 15-20 KTS OVER WATERS EARLY THIS MORNING WITH SEAS
MAINLY 3-5 FT. LATEST MODEL DATA SUPPORTS FCST OF WINDS INCREASING
TO 20-25 KTS ALL WATERS THIS AFTN...AND NO CHANGES TO SCA HEADLINES.
INITIALIZED SEAS WITH CURRENT OBS BUT STILL EXPECTED TO BUILD TO 6-8
FT THIS AFTN.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT TUESDAY FOR AMZ130-135.
     SMALL CRAFT ADVISORY UNTIL 5 PM EDT TUESDAY FOR AMZ150-152-154.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT TUESDAY FOR AMZ156.
     SMALL CRAFT ADVISORY UNTIL 11 AM EDT TUESDAY FOR AMZ158.

&&

SYNOPSIS...CTC
NEAR TERM...SK
SHORT TERM...CTC
LONG TERM...CTC
AVIATION...HSA/JBM
MARINE...JBM
Hazardous weather outlook, Apr 28, 8:22 AM EDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
822 AM EDT MON APR 28 2008

NCZ029-044>047-079>081-090>094-291230-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
822 AM EDT MON APR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EASTERN NORTH
CAROLINA THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL
STRONG DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. WHILE THE MAIN
THREAT AREA WILL BE OVER AREAS NORTH OF A KINSTON TO BUXTON
LINE...SEVERE THUNDERSTORMS WILL BE POSSIBLE ANYWHERE OVER EASTERN
NORTH CAROLINA DURING THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ103-104-291230-
OUTER BANKS DARE-OUTER BANKS HYDE-
822 AM EDT MON APR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EASTERN NORTH
CAROLINA THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL
STRONG DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. WHILE THE MAIN
THREAT AREA WILL BE OVER AREAS NORTH OF A KINSTON TO BUXTON
LINE...SEVERE THUNDERSTORMS WILL BE POSSIBLE ANYWHERE OVER EASTERN
NORTH CAROLINA DURING THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ095-291230-
CARTERET-
822 AM EDT MON APR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EASTERN NORTH
CAROLINA THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL
STRONG DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. WHILE THE MAIN
THREAT AREA WILL BE OVER AREAS NORTH OF A KINSTON TO BUXTON
LINE...SEVERE THUNDERSTORMS WILL BE POSSIBLE ANYWHERE OVER EASTERN
NORTH CAROLINA DURING THE AFTERNOON AND EVENING HOURS.

THERE IS A HIGH RISK OF RIP CURRENTS FOR THE BEACHES NORTH OF CAPE
LOOKOUT. TO THE SOUTH OF CAPE LOOKOUT...THERE IS A MODERATE RISK
OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ098-291230-
ONSLOW-
822 AM EDT MON APR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EASTERN NORTH
CAROLINA THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL
STRONG DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. WHILE THE MAIN
THREAT AREA WILL BE OVER AREAS NORTH OF A KINSTON TO BUXTON
LINE...SEVERE THUNDERSTORMS WILL BE POSSIBLE ANYWHERE OVER EASTERN
NORTH CAROLINA DURING THE AFTERNOON AND EVENING HOURS.

THERE IS ALSO A MODERATE RISK OF RIP CURRENTS ON ONSLOW COUNTY
BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Apr 28, 3:11 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
311 PM EDT MON APR 28 2008

NCZ044-079-090>093-098-282015-
DUPLIN-JONES-LENOIR-GREENE-PITT-CRAVEN-ONSLOW-
311 PM EDT MON APR 28 2008

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...PITT...
GREENE...LENOIR...JONES AND DUPLIN COUNTIES UNTIL 415 PM EDT...

AT 311 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM KINSTON TO 15
MILES SOUTH OF WALLACE...MOVING NORTHEAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR HALF MOON AT 345 PM EDT...NEW RIVER AIR
STATION AT 350 PM EDT...PUMPKIN CENTER AT 355 PM EDT...PINEY GREEN AT
400 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
AYDEN...CAMP LEJEUNE MAIN GATE...GREENVILLE...JACKSONVILLE AND
WINTERVILLE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

CULLEN

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:42 PM EDTTornado WarningMHXBeaufort48 min
Apr 28, 5:21 PM EDTTornado WarningMHXHyde44 min

Nearby

Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.